Iowa, 2010

Blizzard in Iowa, December 11, 2010

December 11, 2010 · NWS FSD · 11 events in 11 counties and zones

Snowfall ranging from 4 to 9 inches was accompanied by sustained northwest winds which reached 40 mph at times, with gusts as high as 55 mph. The snowfall, strong winds, and existing snow cover resulted in widespread blizzard conditions.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall ranging from 4 to 9 inches was accompanied by sustained northwest winds which reached 40 mph at times, with gusts as high as 55 mph. The snowfall, strong winds, and existing snow cover resulted in widespread blizzard conditions. Travel was made impossible in much of the area. There were several accidents and vehicles going into ditches, attributed to slick roads and low visibilities. Several motorists were stranded. Businesses were forced to close, and several school and other weekend activities were canceled or postponed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 11, 2:45 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 11, 2:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT SAT DEC 11 2010

.DISCUSSION...
VERY INTERESTING SET UP TODAY AS SYSTEM GRADUALLY DEEPENS AS IT
MOVES EAST THROUGH NEBRASKA INTO IOWA. A VERY NICE PRECIPITATION
SHIELD DEVELOPING OVER FAR SOUTHEASTERN SD AT 9Z AND EXPECT THIS TO
BE EARLY SIGNS OF WHERE THE BETTER TROWAL WILL SET UP. PLENTY OF
MOISTURE TO WORK WITH SO NO PROBLEMS ON THAT FRONT. THE MAIN
CONCERNS TODAY WILL BE PRECIPITATION TYPE/COVERAGE ALONG THE
INCOMING DRY SLOT...THEN HOW MUCH SNOW DEVELOPS WITHIN THE
DEVELOPING TROWAL AND JUST WHERE WILL THAT SET UP. LEANING TOWARDS
THE PLACEMENT OF THE HRRR/SREF/GFS/RUC40 QPF OUTPUT WHICH PLACES THE
HEAVIEST PRECIPITATION FROM AROUND VERMILLION TO OKABOJI/JACKSON MN
AREA. THE NAM PLACEMENT OF HEAVIEST QPF A LITTLE FARTHER NORTH...BY
ABOUT 25 MILES OR SO... WHILE THE ECMWF JUST A SMIDGE FARTHER SOUTH.
SO NEITHER IS REALLY THAT FAR OFF. EXPECT RAIN/FREEZING RAIN THROUGH
ABOUT 12Z OVER SOUTHERN PARTS OF NW IA...THEN SNOW AFTER THIS FOR
THE AREA. SYSTEM WRAPS UP THIS MORNING AND PIVOT POINT APPEARS TO
SET UP ACROSS NW IA/SW MN...SOMWHERE FROM NEAR FSD TO AROUND THE
BUFFALO RIDGE INTO NW IA. SKIGHTLY HIGHER LEVEL TROWAL MOISTURE FEED
ALLOWING SNOW TO DEVELOP OVER NE SD...BUT AS SYSTEM MOVES INTO IA
AND DEEPENS...EXPECT A NEW/STRONGER TROWAL TO DEVELOP FARTHER SOUTH
ACROSS THE AFOREMENTIONED AREA. A LOOK AT MODEL SOUNDINGS ALSO HINTS
AT A VERY DEEP DENDRITE LAYER...IN FACT PARTS OF SW MN/NW IA COULD
SEE THIS FROM THE SFC TO 600MB. IF THIS DOES OCCUR 20 TO 25:1 SNOW
RATIOS WILL BE POSSIBLE THIS AFTERNOON AS THE SYSTEM WINDS UP WHICH
COULD EQUATE TO 1 TO 2 INCH AN HOUR SNOWFALL RATES IN SOME
LOCATIONS. EVERYTHING STILL IN GOOD AGREEMENT WITH VERY STRONG NORTH
TO NORTHWEST WINDS AS WELL SO NO PLANS TO CHANGE THE ON GOING
BLIZZARD WARNING. MAY BE SOME TROUBLE GETTING VISIBILITIES LOW
ENOUGH AROUND THE JAMES VALLEY IF BETTER BAND DEVELOPS TO THE SOUTH
AS ANTICIPATED...BUT VERY COLD...VERY WINDY AND STILL LIKELY A
COUPLE OF INCHES OF SNOW...SO SHOULD BE ENOUGH TO AT LEAST ALLOW
OPEN AREAS TO DROP TO THE OCCASIONAL QUARTER MILE OR SO. LATE THIS
MORNING AND EARLY THIS AFTERNOON COULD SEE A BIT OF A BREAK IN
SNOWFALL FROM ABOUT SLB TO JACKSON MN AS DRY SLOT WRAPS NORTH. THAT
IS WHY SNOWFALL AMOUNTS ARE HEAVIEST JUST WEST OF THERE...BETWEEN
FSD AND SPW.

AS FOR TEMPERATURES...FALLING TO STEADY TEMPERATURES TODAY...THEN
CONTINUED VERY COLD INTO MONDAY. MADE VERY FEW CHANGES BEYOND
SUNDAY. WILL LIKELY NEED A WIND CHILL ADVISORY FROM THE JAMES VALLEY
EAST TONIGHT INTO SUNDAY BUT WILL FORGO THIS AT THIS TIME TO KEEP
FROM POLLUTING THE HAZARDS AND HAVING TOO MANY HEADLINES. /08

&&

.AVIATION...

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
     012>014-020>022-031-032.

MN...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-080-
     081-089-090-097-098.

NE...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR SDZ050-
     052-057-058-063-064-068.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038>040-
     053>056-059>062-065>067-069>071.

&&
Hazardous weather outlook, Dec 10, 1:34 PM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
134 PM CST FRI DEC 10 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
134 PM CST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A RAPIDLY INTENSIFYING WINTER STORM WILL DEVELOP ACROSS THE AREA
TODAY AND TONIGHT. LIGHT FREEZING RAIN IS EXPECTED TO DEVELOP
OVER
SOUTHWESTERN MINNESOTA LATE THIS AFTERNOON AND CONTINUE INTO THIS
EVENING. UPWARDS OF ONE TENTH OF AN INCH OF FREEZING RAIN IS
POSSIBLE...MAKING UNTREATED SURFACES ICY. AS THE FREEZING RAIN
ENDS THIS EVENING...SNOW WILL BEGIN DEVELOPING ALONG THE HIGHWAY
14 CORRIDOR IN EAST CENTRAL SOUTH DAKOTA...AND SOUTHWEST
MINNESOTA. SNOW WILL SPREAD SOUTH ACROSS SOUTHEAST SOUTH DAKOTA
AND INTO NORTHWEST IOWA LATE TONIGHT...WHILE A STRONG COLD FRONT
WILL INCREASE WINDS TO 25 TO 35 MPH. STRONG WINDS WILL PRODUCE
BLOWING AND DRIFTING SNOW...AND NEAR NEAR ZERO
VISIBILITIES...MAKING TRAVEL DANGEROUS ACROSS MUCH OR THE AREA
TONIGHT. THE HIGHEST SNOWFALL AMOUNTS THROUGH SATURDAY AFTERNOON
ARE EXPECTED TO BE ALONG AND NORTH OF A LINE FROM BOOKINGS SOUTH
DAKOTA TO SPENCER IOWA...WHERE 4 TO 6 INCHES OF SNOW ACCUMULATION
IS EXPECTED. AS MUCH AS 8 INCHES OF SNOW IS POSSIBLE NEAR
MARSHALL TO WINDOM MINNESOTA AREA. LESSER AMOUNTS OF 1 TO 3
INCHES IS EXPECTED ACROSS A MAJORITY OF SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA...WITH LESS THAN 1 INCH EXPECTED IN SOUTH
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY STRONG NORTHERLY WIND SATURDAY WILL CREATE WIDESPREAD
BLOWING SNOW MAINLY ALONG AND EAST OF INTERSTATE 29...AND ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SOME BLOWING SNOW WILL
ALSO BE POSSIBLE INTO THE JAMES VALLEY OF SOUTH DAKOTA.
VISIBILITIES WILL BE WORST DURING TIMES OF FALLING SNOW...WITH
SNOW EXPECTED TO GRADUALLY TAPER OFF FROM WEST TO EAST ACROSS THE
AREA ON SATURDAY.

TEMPERATURES WILL WILL BE STEADY TO SLOWLY FALLING IN THE SINGLE
DIGITS SATURDAY...THEN FALLING BELOW ZERO SATURDAY NIGHT. COLD
TEMPERATURES COMBINED WITH STRONG WINDS WILL PRODUCE WIND CHILLS
OF 15 TO 25 DEGREES BELOW ZERO DURING THE DAY SATURDAY...AND
DANGEROUS WIND CHILLS OF 25 TO 35 BELOW ZERO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Lyon

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Osceola

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Dickinson

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Sioux

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Sioux forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, O'Brien

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
O'Brien forecast zone
Reported by
Trained Spotter
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Clay

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Plymouth

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Cherokee

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Buena Vista

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Buena Vista forecast zone
Reported by
Broadcast Media
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. One woman, stranded for an extended time southwest of Alta, was rescued uninjured by a local farmer. The farmer had been contacted by rescue personnel who had been unable to reach the woman. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Woodbury

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Woodbury forecast zone
Reported by
Trained Spotter
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

Blizzard, Ida

When
December 11, 3:00 AM CST to 9:00 PM CST
Where
Ida forecast zone
Reported by
Trained Spotter
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snowfall of 4 to 5 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274371, 274374, 274378, 274380, 274381, 274382, 274383, 274384, 274386, 274388, 274389.